Journal of Differential Geometry

Motion of level sets by mean curvature. I

L. C. Evans and J. Spruck

Full-text: Open access

Article information

J. Differential Geom., Volume 33, Number 3 (1991), 635-681.

First available in Project Euclid: 26 June 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35K55: Nonlinear parabolic equations
Secondary: 35B05: Oscillation, zeros of solutions, mean value theorems, etc. 35D05 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]


Evans, L. C.; Spruck, J. Motion of level sets by mean curvature. I. J. Differential Geom. 33 (1991), no. 3, 635--681. doi:10.4310/jdg/1214446559.

Export citation


  • [1] U. Abresch and J. Langer, The normalized curve shortening flow and homothetic solutions, J. Differential Geometry 23 (1986) 175-196.
  • [2] W. Allard, On the first variation of a varifold, Ann. of Math. (2) 95 (1972) 417-491.
  • [3] S. Angenent, Parabolic equations for curveson surfaces. I, II, preprint.
  • [4] E. Bombieri, E. DeGiorgi and E. Giusti, Minimal cones and the Bernsteinproblem, Invent. Math. 7 (1969) 243-268.
  • [5] K. A. Brakke, The motion of a surface by its mean curvature, Princeton Univ. Press, Princeton, NJ, 1978.
  • [6] L. A. Caffarelli and J. Spruck, Convexity properties of solutions to some classical variational problems, Comm. Partial Differential Equations 7 (1982) 1337-1379.
  • [7] Y.-G. Chen, Y. Giga and S. Goto, Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations, preprint, 1989.
  • [8] M. G. Crandall, L. C. Evans and P.-L. Lions, Some properties of viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc. 282 (1984) 487-502.
  • [9] M. G. Crandall and P.-L. Lions, Viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc. 277 (1983) 1-42.
  • [10] K. Ecker and G. Huisken, Mean curvature evolution of entire graphs, preprint, 1988.
  • [11] C. L. Epstein and M. I. Weinstein, A stable manifold theorem for the curve shortening equation, Comm. Pure Appl. Math. 40 (1987) 119-139.
  • [12] L. C. Evans, A convergence theorem for solutions of nonlinear second order elliptic equations, Indiana Univ. Math. J. 27 (1978) 875-887.
  • [13] L. C. Evans and P. E. Souganidis, Differential games and representation formulas for solutions of Hamilton-Jacobi-Isaacs equations, Indiana Univ. Math. J. 33 (1984) 773-797.
  • [14] L. C. Evans and J. Spruck, Motion of levelsets by mean curvature. II, Trans. Amer. Math. Soc. (to appear).
  • [15] M. Gage, An isoperimetric inequality with applications to curveshortening, Duke Math. J. 50 (1983) 1225-1229.
  • [16] M. Gage, Curveshortening makes convex curves circular, Invent. Math. 76 (1984) 357-364.
  • [17] M. Gage and R. S. Hamilton, The heat equation shrinking convex plane curves, J. Differential Geometry 23 (1986) 69-96.
  • [18] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Springer, Berlin, 1983.
  • [19] M. Grayson, The heat equation shrinks embedded plane curves to round points, J. Differential Geometry 26 (1987) 285-314.
  • [20] M. Grayson, A short note on the evolution of surfaces via mean curvature, Duke Math. J. 58 (1989) 555-558.
  • [21] M. Grayson, The shape of a figure-eight under the curveshortening flow, Invent. Math. 96 (1989) 177-180.
  • [22] R. S. Hamilton, Three manifolds with positive Ricci curvature, J. Differential Geometry 17 (1982) 255-306.
  • [23] G. Huisken, Flow by mean curvature of convex surfaces into spheres, J. Differential Geometry 20 (1984) 237-266.
  • [24] H. Ishii, On uniqueness and existence of viscosity solutions of fully nonlinear second order elliptic PDE's, Comm. Pure Appl. Math. 42 (1989) 15-45.
  • [25] R. Jensen, The maximum principle for viscosity solutions of fully nonlinear second order partial differential equations, Arch. Rational Mech. Anal. 101 (1988) 1-27.
  • [26] R. Jensen, P.-L. Lions and P. E. Souganidis, A uniqueness result for viscosity solutions of second order fully nonlinear partial differential equations, Proc. Amer. Math. Soc. 102 (1988) 975-978.
  • [27] A. U. Kennington, Power concavity and boundary value problems, Indiana Univ. Math. J. 34 (1983) 687-704.
  • [28] A. U. Kennington, Power concavity of solutions of Dirichlet problems, Proc. Centre Math. Anal. Austral. Nat. Univ. 8 (1984) 133-136.
  • [29] N. J. Korevaar, Convex solutions to nonlinear elliptica and parabolic boundary value problems, Indiana Univ. Math. J. 32 (1983) 603-614.
  • [30] N. V. Krylov, Nonlinear elliptic and parabolic equations of second order, Reidel, Dordrecht, 1987.
  • [31] O. A. Ladyzhenskaja, V. A. Solonnikov and N. N. Ural'tseva, Linear and quasilinear equations of parabolic type, Amer. Math. Soc, Providence, RI, 1968.
  • [32] P.-L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. I, Comm. Partial Differential Equations 8 (1983) 1101-1134.
  • [33] S. Osher and J. A. Sethian, Fronts propagating with curvature dependent speed:algorithms based on Hamilton-Jacobi formulations, J. Computational Phys. 79 (1988) 12-49.
  • [34] H. Parks and W. Ziemer, Jacobi fields and regularity of functions of least gradient, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 11 (1984) 505-527.
  • [35] J. A. Sethian, Recent numerical algorithms for moving with curvaturedependent speed: Hamilton-Jacobi equations and conservation laws, J. Differential Geometry 31 (1990) 131-161.
  • [36] N. S. Trudinger, The Dirichlet problem for the prescribed curvature equations, preprint, 1989.

See also

  • Part II: L. C. Evans, J. Spruck. Motion of level sets by mean curvature. II. Trans. Amer. Math. Soc. 330 (1992), no. 1, 321--332.
  • Part III: L. C. Evans, J. Spruck. Motion of level sets by mean curvature. III. J. Geom. Anal. 2 (1992), no. 2, 121--150.
  • Part IV: L. C. Evans, J. Spruck. Motion of level sets by mean curvature. IV. J. Geom. Anal. 5 (1995), no. 1, 77--114.